Skeletal muscle toxicity associated with raltegravir-based combination antiretroviral therapy in HIV-infected adults

Frederick J. Lee*, Janaki Amin, Mark Bloch, Sarah L. Pett, Debbie Marriott, Andrew Carr

*Corresponding author for this work

Research output: Contribution to journalArticle

29 Citations (Scopus)

Abstract

Objective/Design: Raltegravir is uncommonly associated with rhabdomyolysis and grade 3-4 creatine kinase (CK) elevation. In this cross-sectional study, we compared the prevalence of skeletal muscle toxicity in HIV-infected adults receiving raltegravir with that of a control group. Methods: Adults receiving combination antiretroviral therapy were recruited consecutively. Assessments included physical examination, an exercise questionnaire, and blood testing for CK, troponin T, and raltegravir trough levels. The primary endpoint was the prevalence of skeletal muscle toxicity, defined as a composite of any of the following: (1) isolated CK elevation; (2) myalgia; (3) proximal myopathy on examination; or (4) rhabdomyolysis. Results: A total of 318 participants (159 raltegravir, 159 control) were evaluated; 98% were male, 89% white, with median age 51 years, and 91% had HIV-1 RNA ,50 copies per milliliter. Mean raltegravir exposure was 28 months. Skeletal muscle toxicity was present in 37% of the raltegravir vs. 19% of the control group (P , 0.001). By component, there were significant respective differences in myalgia (19% vs. 3%, P , 0.001) and proximal myopathy (4% vs. 0%, P = 0.030) but not CK elevation (14% vs. 16%, P = 0.639). No patient had rhabdomyolysis. In multivariate analysis, raltegravir therapy (P , 0.001) and strenuous exercise (P = 0.002) were independently associated with overall muscle toxicity. No component of muscle toxicity was associated with duration of raltegravir or the raltegravir level. Conclusions: Raltegravir-based therapy is associated with a higher prevalence of symptomatic skeletal muscle toxicity, which does not seem to be concentration or time dependent, nor associated with elevated CK. Proximal myopathy may be an uncommon but significant side effect of raltegravir exposure.

Original languageEnglish
Pages (from-to)525-533
Number of pages9
JournalJournal of Acquired Immune Deficiency Syndromes
Volume62
Issue number5
DOIs
Publication statusPublished - 15 Apr 2013
Externally publishedYes

Keywords

  • Creatine kinase
  • Druginduced myopathy
  • HIV infection
  • Integrase inhibitor
  • Myalgia
  • Raltegravir

Fingerprint Dive into the research topics of 'Skeletal muscle toxicity associated with raltegravir-based combination antiretroviral therapy in HIV-infected adults'. Together they form a unique fingerprint.

  • Cite this